Alert archive / New York / Flood Watches in 2023

Flood Watch 3, NWS Buffalo, NY

July 29, 202310 counties in New York

NWS Buffalo, NY issued this flood watch at Jul 29, 2023, 7:50 AM EDT for 10 counties in New York. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Jul 29, 2023, 7:50 AM EDT (11:50 UTC)
Expired
Jul 29, 2023, 3:59 PM EDT
In force
8 hr
Issued by
NWS Buffalo, NY
Flood severity
None

Counties Cayuga County, NY, Erie County, NY, Genesee County, NY, Livingston County, NY, Monroe County, NY, Niagara County, NY, Ontario County, NY, Orleans County, NY, Wayne County, NY, Wyoming County, NY

The radar

The Buffalo radar (KBUF), 74 km from the middle of the area, began a volume at 11:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 11.8 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2023-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1235 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2023-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1235 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
1097 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

737 
WGUS61 KBUF 291150
FFABUF

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Buffalo NY
750 AM EDT Sat Jul 29 2023

NYZ001>005-010>014-085-292000-
/O.NEW.KBUF.FA.A.0003.230729T1150Z-230729T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Northern Erie-
Genesee-Wyoming-Livingston-Ontario-Southern Erie-
Including the cities of Niagara Falls, Medina, Rochester, Newark,
Fair Haven, Buffalo, Batavia, Warsaw, Geneseo, Canandaigua,
Orchard Park, and Springville
750 AM EDT Sat Jul 29 2023

...FLOOD WATCH IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON...

* WHAT...Flooding caused by excessive rainfall is possible.

* WHERE...Portions of central and western New York, including the 
  following counties, in central New York, Northern Cayuga. In 
  western New York, Genesee, Livingston, Monroe, Niagara, Northern 
  Erie, Ontario, Orleans, Southern Erie, Wayne and Wyoming.

* WHEN...Until 5 PM EDT this afternoon.

* IMPACTS...Excessive runoff may result in flooding of rivers, 
  creeks, streams, and other low-lying and flood-prone locations. 
  Flooding may occur in poor drainage and urban areas.

* ADDITIONAL DETAILS...
  - A area of heavy rain will move across the watch area and will
    interact with a stalled boundary. There is a potential for
    locally heavy rainfall, which may impact urban areas,
    including Buffalo and Rochester.
  - http://www.weather.gov/safety/flood

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be alert for possible Flood 
Warnings. Those living in areas prone to flooding should be prepared 
to take action should flooding develop.

&&

$$

Apffel
1 follow-up statement
132 
WGUS61 KBUF 291959
FFABUF

Flood Watch
National Weather Service Buffalo NY
359 PM EDT Sat Jul 29 2023

NYZ001>005-010>014-085-292100-
/O.CAN.KBUF.FA.A.0003.000000T0000Z-230729T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Northern Erie-
Genesee-Wyoming-Livingston-Ontario-Southern Erie-
Including the cities of Niagara Falls, Medina, Rochester, Newark,
Fair Haven, Buffalo, Batavia, Warsaw, Geneseo, Canandaigua,
Orchard Park, and Springville
359 PM EDT Sat Jul 29 2023

...FLOOD WATCH IS CANCELLED...

The Flood Watch is cancelled for portions of central and western New 
York, including the following counties, in central New York, 
Northern Cayuga. In western New York, Genesee, Livingston, Monroe, 
Niagara, Northern Erie, Ontario, Orleans, Southern Erie, Wayne and 
Wyoming.

Flooding is no longer expected to pose a threat. Please continue to 
heed remaining road closures.

$$

Apffel

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this flood watch went out at Jul 29, 6:14 AM EDT, 1 hour 36 minutes earlier.

Area forecast discussion, Jul 29, 6:14 AM EDT, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
614 AM EDT Sat Jul 29 2023

.SYNOPSIS...
A slow moving cold front will ease its way across the region today.
In the process it will bring fairly widespread showers and scattered
thunderstorms from this morning into early this afternoon...a few of
which could produce locally heavy rainfall and gusty winds mainly
south of Lake Ontario. In the wake of the front much cooler and less
humid weather will overspread the area later today and tonight...
then will last through the first half of next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of this writing the slow-moving surface cold front is draped from
Lake Ontario southwestward across southern Lower Michigan. Area
radars still show mainly dry and quiet conditions across the
region as of this writing...save for spotty showers and storms
across portions of the Niagara Frontier and Lake Ontario. Much
more widespread convection is still found further to our west
across southern Ontario/western Lake Erie and northern Ohio but
continuing to make a slow but steady approach...attendant to a
convectively-augmented shortwave rippling eastward along the
slow-moving frontal boundary.

It still appears the the bulk of our upcoming convection today will
be tied to the approach and passage of the aforementioned
shortwave...with most guidance packages taking this feature across
our region roughly between 12z-18z today...and in the process
escorting its lingering upstream convection across our area and also
triggering new convection on its eastern flank. For the next couple
of hours expect some additional scattered convection to fire out
ahead of the slowly sagging front...followed by more widespread
showers and scattered thunderstorms as the main shortwave crosses
our area from roughly 12-13z through 17z-18z. During this time
frame...0-6 km bulk shear values of 35-45 knots and PWATS in the
neighborhood of 2 inches may be supportive of a few storms producing
some locally gusty winds and heavy rainfall...with the chances for
these greatest south of Lake Ontario. After that time...showers and
embedded storms will gradually wind down from NW to SE through the
rest of the day following the passage of the main shortwave and
surface cold front...though skies should remain fairly cloudy until
late in the day. With regard to temps...highs will be confined to
the 70s thanks to the passage of the cold front and its associated
convection and cloud cover...though it will remain very humid
through at least this morning before dewpoints finally start to
slowly drop off this afternoon behind the front.

Moving on into tonight...Canadian high pressure over the Upper Great
Lakes will circulate progressively cooler and drier air into our
region behind the departing cold frontal boundary. This will result
in any lingering scattered showers across south of the NYS Thruway
coming to an end early this evening and also should allow for some
gradual partial clearing to develop from north to south...though
this process will be slowed south of Lake Ontario by a northerly
upslope flow...which may actually become cool enough to allow for
some patchy lake effect clouds to develop overnight. If sufficient
breaks in the clouds manage to develop...some patchy fog will be
possible across the Southern Tier and interior portions of the
Finger Lakes overnight...though confidence in this is not currently
high enough to include in the forecast. As for temps... with
dewpoints falling into the 50s...lows will dip into the lower to mid
50s across the North Country and to the 55-60 range south of Lake
Ontario.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
A longwave trough will be established by Sunday across eastern
Canada and adjacent areas of the Great Lakes and New England,
setting the stage for a period of below average temperatures.

Sunday and Sunday night high pressure will be centered over the
upper Midwest, with a weak ridge extending east across the Great
Lakes. One mid level shortwave will be departing Sunday morning,
with another moving across the eastern Great Lakes Sunday night.
These passing shortwaves will bring some increase in large scale
ascent at times, but very limited low level moisture and instability
in the cool/dry pattern will keep rain chances low. An isolated
shower or two cannot be ruled out, but in general these passing
shortwaves will just bring some increase in clouds at times.

A weak cold front will move south across the area Monday along with
additional weak mid level shortwaves. The uptick in low level
convergence along the cold front coupled with height falls as the
axis of the mid level trough crosses the eastern Great Lakes may be
enough to support a few showers or isolated thunderstorms Monday,
with coverage peaking in the afternoon as modest diurnal instability
develops. The cold front will exit to the southeast Monday evening,
with any showers ending and giving way to partial clearing
overnight.

Temperatures will run about 5-7 degrees below average Sunday and
Monday, with highs in the mid 70s across lower elevations and around
70 for higher terrain. Lows Sunday night will drop into the upper
50s on the lake plains and lower 50s across the Southern Tier and
Lewis County. Monday night will be even cooler, with mid 50s in most
areas and some upper 40s in the cooler Southern Tier valleys and
North Country.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
The longwave trough will remain over eastern Canada over the next
week to 10 days, with a brief de-amplification late this week before
the trough re-loads again next weekend. This will keep temperatures
at or below average much of the time, as reflected in the 6-10 and 8-
14 day outlooks from CPC.

Looking at the details, the axis of the longwave trough will move
from the eastern Great Lakes and New England Tuesday to the Canadian
Maritimes by Thursday, allowing for temporary height rises and a
somewhat warmer airmass to arrive for a few days later this week.
Surface high pressure will build from the western Great Lakes
Tuesday to the eastern Great Lakes by Wednesday, providing a stretch
of dry weather for the midweek period.

Thursday and Friday model guidance begins to show the typical spread
with respect to timing and details of the next system, with the
00Z/29 GFS and ECMWF now slower with the arrival of rain chances
while the 00Z/29 GEM timing is similar to model runs from yesterday.
In general, one or several convectively enhanced shortwaves will
cross the Ohio Valley and Great Lakes, bringing increasing chances
for showers and a few thunderstorms. Given the timing uncertainty,
kept chance POPS for Thursday through Friday.

Temperatures will still be cool Tuesday, with highs in the mid 70s
for lower elevations and around 70 for higher terrain. Lows Tuesday
night will drop back into the low to mid 50s in most areas, with mid
to upper 40s in the cooler Southern Tier valleys and Lewis County.
Temperatures will then warm through late week, with highs into the
lower 80s by Thursday. The warming trend will likely be brief, as
the longwave trough re-loads across eastern Canada by next weekend
and brings a return to below average temperatures.

&&

.AVIATION /10Z SATURDAY THROUGH WEDNESDAY/...
Out ahead of a slowly approaching cold front we currently have a mix
of flight conditions across our area...with VFR conditions
interspersed between areas of IFR/MVFR lower clouds and fog...with
the lower conditions most affecting the Southern Tier/North Country
and portions of the Niagara Frontier. Meanwhile area radars show
mainly dry conditions aside from spotty showers and storms across
the Niagara Frontier and portions of Lake Ontario...though more
widespread showers and embedded thunder over Southern Ontario/
western Lake Erie continue their slow but steady approach.

As we push through this morning...the slow-moving cold front will
ease its way across our region. This will lead to a deterioration to
more widespread MVFR/IFR flight conditions...with additional
scattered convection through about 12z giving way to more widespread
showers and scattered thunderstorms that should work across the area
from west to east from roughly 12-13z to 17z-18z today. Overall
convective coverage will be greatest south of Lake Ontario... with
progressively lower coverage found with increasing northward extent
across the North Country.

After 17z-18z today...showers and embedded thunderstorms will
gradually diminish from northwest to southeast following the passage
of the surface cold front. This improvement will be followed by a
similar...but slower improvement in ceilings back to VFR late today
and tonight...with this process being held back somewhat south of
Lake Ontario by a northerly upslope flow. If sufficient breaks in
the clouds manage to develop...some patchy fog will be possible
across the Southern Tier (including at KJHW) and interior portions
of the Finger Lakes overnight...though confidence in this is not
currently high enough to include in the forecast.

Outlook...

Sunday...Mainly VFR.
Monday...Mainly VFR with scattered...mainly afternoon showers and
thunderstorms possible.
Tuesday...VFR.
Wednesday...VFR.

&&

.MARINE...
A slow-moving cold front will slowly ease its way across the Lower
Great Lakes this morning. This front will trigger widespread showers
and some scattered thunderstorms...with locally gusty winds possible
within any stronger storms. Otherwise general southwesterly to
westerly winds out ahead of the front will veer to northerly/north-
northeasterly and freshen behind it today...with the strongest winds
(15-20 knots) found over eastern Lake Ontario and leading to a brief
period of advisory-worthy conditions along the southeastern shore of
the lake this afternoon. Elsewhere...conditions will remain below
advisory criteria.

After that...modest northerly to northwesterly winds will be in
place tonight and Sunday with conditions remaining below advisory
thresholds.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Beach Hazards Statement from noon today to 5 PM EDT this
     afternoon for NYZ004.
MARINE...Small Craft Advisory from noon today to 5 PM EDT this
         afternoon for LOZ043-044.

&&

SYNOPSIS...JJR
NEAR TERM...JJR
SHORT TERM...Hitchcock
LONG TERM...Hitchcock
AVIATION...JJR
MARINE...JJR
Hazardous weather outlook, Jul 29, 4:48 AM EDT, 3 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
448 AM EDT Sat Jul 29 2023

NYZ001>003-005>008-010>014-019>021-085-301000-
Niagara-Orleans-Monroe-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
448 AM EDT Sat Jul 29 2023

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

Showers and scattered thunderstorms will cross the region today.
Locally heavy rainfall may result in isolated minor flooding in poor
drainage areas. A few storms may also produce gusty winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ004-301000-
Wayne-
448 AM EDT Sat Jul 29 2023

...BEACH HAZARDS STATEMENT IN EFFECT FROM NOON EDT TODAY THROUGH
THIS AFTERNOON...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

Showers and scattered thunderstorms will cross the region today.
Locally heavy rainfall may result in isolated minor flooding in poor
drainage areas. A few storms may also produce gusty winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-301000-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
448 AM EDT Sat Jul 29 2023

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

Showers and scattered thunderstorms will cross the region today.
A few storms may produce gusty winds and locally higher waves.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Hitchcock

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 4:12 AM EDTBeach Hazards StatementBUFMonroe, Niagara, Orleans, Wayne16 hr
Jul 29, 4:12 AM EDTSmall Craft AdvisoryBUF16 hr
Jul 29, 11:26 AM EDTFlash Flood WarningBUFMonroe, Niagara, Orleans4 hr
Jul 29, 12:42 PM EDTSpecial Marine WarningBUF33 min
Jul 29, 1:08 PM EDTFlash Flood WarningBUFErie, Genesee3 hr

Nearby

Flood Watches in New York, 2023Every flood watch in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.